Mississippi, 2003

Hail in Mississippi, May 2, 2003

May 2, 2003 · NWS JAN · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 2, 10:55 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 2, 10:55 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1155 AM CDT FRI MAY 02 2003

WILL ISSUE AND UPDATE TO REWORD SKY CONDITION...AS MUCH OF THE FA IS
UNDER MO SUNNY P/C SKIES. WILL OPT TO WORD P/C AS CU WILL INCREASE
IN COVERAGE THIS AFTERNOON. WILL LEAVE MO CLOUDY ALONG THE NORTH AND
EAST DUE TO THE CURRENT CU FIELD AND MID-LEVEL DECK.

WILL ALSO RAISE TEMPS TO SAY MID 80S AREA WIDE...AS ALL LOCATIONS
ARE IN THE LOWER 80S AS OF 16Z. WILL BUMP UP POPS ALONG AND NORTH OF
I-20 TO 50% AND LEAVE THE SOUTH AT 40%. THIS IS DUE TO AREAS NORTH
OF I-20 BEING IN THE VICINITY OF AN OLD SFC BOUNDARY. THIS WILL HELP
FOCUS MOISTURE CONVERGENCE WHICH WILL ALLOW FOR CONVECTION TO FIRE.
THE 12Z SOUNDING INDICATES STRONG INSTABILITY IN PLACE AND WHEN
CELLS BEGIN TO FIRE...THEY SHOULD BECOME SEVERE. MODIFIED 12Z
SOUNDING WITH A 84 DEGREE TEMP / 69 DEWPT...YIELDS 4000-4500 J/KG
LIFTED INDICES ARE AROUND -11. NEEDLESS TO SAY VERY UNSTABLE. THE
LIMITING FACTOR HERE IS THE DEEP LAYER SHEAR...WHICH IS ON THE LOW
SIDE. HOWEVER...THE ONLY THING THIS WILL CAUSE IS GOLFBALL SIZED
HAIL FROM BECOMING BASEBALL SIZED HAIL. WITH THIS IN MIND WILL WORD
A FEW SEVERE IN ZONES.

THE ZFP WILL BE OUT SHORTLY WITH AN UPDATED HWO OUT AROUND 1 PM.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36
Hazardous weather outlook, May 2, 12:41 PM CST, 24 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CDT FRI MAY 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
A WEAK SURFACE BOUNDARY WILL MOVE INTO THE ARKLAMISS REGION EARLY
THIS AFTERNOON. THIS BOUNDARY COMBINED WITH ABUNDANT MOISTURE AND
STRONG INSTABILITY WILL CAUSE THE DEVELOPMENT OF SCATTERED SEVERE
THUNDERSTORMS. THE MORE CONCENTRATED STORMS WILL FIRST DEVELOP
NORTH OF INTERSTATE 20...MAINLY ALONG THE HIGHWAY 82
CORRIDOR...AFTER 3 PM. THE PRIMARY THREAT WITH THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS. AFTER SUNSET...THE SURFACE
BOUNDARY COMBINED WITH NUMEROUS OUTFLOW BOUNDARIES WILL CAUSE
CONVECTION TO DEVELOP SOUTHWARD. HOWEVER...DUE TO THE LOSS OF
DAYTIME HEATING...ONLY ISOLATED SEVERE COVERAGE IS EXPECTED.

FOR SATURDAY...LINGERING SURFACE BOUNDARIES FROM TODAYS
CONVECTION WILL HELP DEVELOP THUNDERSTORMS SATURDAY AFTERNOON.
STRONG INSTABILITY WILL ONCE AGAIN BE IN PLACE...BUT DUE TO A
LACK OF UPPER LEVEL SUPPORT...ONLY ISOLATED SEVERE STORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...
STORMS WILL BE ONGOING ACROSS PORTIONS OF THE AREA SATURDAY
EVENING DUE TO THE LINGERING SURFACE BOUNDARY ACROSS THE AREA. AS
HEATING IS LOST DURING THE EVENING...STORMS WILL GRADUALLY
DIMINISH IN INTENSITY.

FOR SUNDAY...THE SURFACE BOUNDARY WILL FINALLY LIFT TO THE NORTH
AS A WARM FRONT. MOISTURE AND INSTABILITY WILL QUICKLY RETURN
ACROSS THE ENTIRE REGION. A STRONG MID LEVEL JET WILL ALSO MOVE
INTO SOUTHERN ARKANSAS...ENHANCING THE LIFT AND ALLOWING FOR
STORMS TO DEVELOP. THE MAIN CONCENTRATION OF STRONG TO SEVERE
STORMS WILL BE ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR.

...DAYS FOUR THROUGH SEVEN...
ANOTHER FRONTAL SYSTEM WILL MOVE THROUGH THE AREA MONDAY NIGHT
THROUGH TUESDAY. THE SURFACE BOUNDARY AND UPPER LEVEL JET SUPPORT
WILL COMBINE WITH MOISTURE AND INSTABILITY TO AGAIN PRODUCE
STRONG THUNDERSTORMS. THIS FRONT WILL STALL ACROSS THE
AREA...KEEPING A CHANCE FOR STRONG THUNDERSTORMS TO DEVELOP
THROUGH WEDNESDAY. THIS BOUNDARY WILL LIFT AS A WARM FRONT
THURSDAY AS ANOTHER FRONTAL SYSTEM APPROACHES. THIS COLD FRONT
WILL MOVE THROUGH THE AREA ON FRIDAY...AGAIN POSSIBLY PRODUCING
STRONG THUNDERSTORMS.

THE LOCATION AND INTENSITY OF THESE STORM SYSTEMS REMAINS
UNCERTAIN. CONTINUE TO MONITOR THE LATEST FORECAST AND STATEMENTS
FOR MORE INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Clay

When
May 2, 1:05 PM CST
Where
Clay County, 1 mi NE of Pheba
Measured
0.88 in hail
Property damage
$1,000
Reported by
STORM CHASER
Coordinates
33.600, -88.933

Hail, Lowndes

When
May 2, 1:41 PM CST
Where
Lowndes County, 6 mi SE of Columbus
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
33.433, -88.367

Hail, Clarke

When
May 2, 3:25 PM CST
Where
Clarke County, De Soto
Measured
1.75 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.967, -88.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356601, 5356600, 5356599.